Insomnia: To Sleep or Not to Sleep?

By: | Tags: , | Comments: 0 | July 21st, 2011

Insomnia: To Sleep or Not to Sleep?

Insomnia is a common disorder in which one has difficulty falling or staying asleep.  People with insomnia may also experience waking up often during the night, difficulty going back to sleep, and feeling tired upon waking.

The reported that several pharmaceutical companies are working on new drugs to treat insomnia.  These new drugs are meant to work differently than the current sleep medications such as Ambien and Lunesta, which can have numerous side effects because they act on many areas of the brain.  These new sleep drugs are being developed to have fewer side effects and be less addictive, however they are still in clinical trials, so this remains to be seen.

Some of the many side effects of  medications like Ambien and Lunesta are drowsiness, impaired reactions, hallucinations, anxiety, decreased libido, nausea, headache, dizziness, and depression.  Ambien has been known to cause bizarre behavior while sleep walking.  Even worse, these drugs are addictive.

According to IMS Health, which tracks pharmaceutical sales, Americans spent about $2 billion on prescription sleep drugs in 2010.  This is quite a profitable industry for the pharmaceutical companies.  However, did you know that insomnia is commonly caused by various hormonal imbalances and deficiencies?  Tiredness after a full night’s sleep is a common symptom of hypothyroidism.  The deficiency and imbalance of progesterone and estrogen also contributes to poor sleep.

Why not replenish your natural hormones to restore good sleep rather than take a drug that has adverse side effects?  Furthermore, taking a drug will never correct the underlying cause of your insomnia, and the problem will not go away.  So if you are having trouble sleeping, seek out natural solutions for your best health…and enjoy a good night’s sleep!

Take our symptom checker health quiz to find out if hormonal decline could be the cause of your insomnia.

Leave a Reply